Welcome! This page is all about medical alert cards and how they can help prevent a serious and sometimes fatal side effect of alloimmunization: hemolytic transfusion reactions (HTRs). If a patient with alloantibodies receives blood that is not matched to his/her antibody status, the transfused blood cells are destroyed by the patient’s immune system. HTRs can result in a variety of problems, including: a systemic inflammatory response, low blood pressure, kidney failure, and even death. Alloantibodies are the second leading cause of fatal HTRs. A review of current literature shows that hemolytic transfusion reactions are still a problem for alloimmunized patients today and that the risks can be prevented by a medical alert card. When antibodies decrease below detectable levels, it can cause an increase in unidentification or misidentification of the alloantibodies a patient has. As a result, patients may also experience delayed transfusion times. To help facilitate rapid transfusions, and avoid the anamnestic effects of antibody boostering, a medical alert card identifying known antibodies would be useful.
There are few places providing customized medical alert cards to alloimmunized women. In the United Kingdom, many alloimmunized patients are provided with a customized durable medical alert card, but this system is not universal. One person in Australia reported receiving one when she donated blood, but several other Australian mothers have not received one. The same is true in the United States. A few women have said that they received paper ones from their local hospitals. Having an organization who could issue customized cards for women around the world would help to ensure that any alloimmunized patient who wanted a card could be issued one. The Allo Hope Foundation aims to fill this gap. Our goal with this project is to help prevent HTRs and to reduce the number of HTRs among alloimmunized women. At the bottom of this page, you can create your own customized medical alert card.
Alloimmunization is a condition where a person makes antibodies (alloantibodies) to foreign red blood cells. While the Allo Hope Foundation focuses on alloimmunized women because their antibodies can cross the placenta and harm an unborn child, alloimmunization also happens to other patients, especially those with sickle cell disease or other blood disorders requiring multiple blood transfusions. Once a patient has been sensitized to create alloantibodies, s/he will continue to produce them for life. The detectable level of antibodies in a patient’s blood can vary from a titer as high as 4096 (or higher), to as low as <1 or “too low to titer”. In some cases, the level of antibodies will even drop to undetectable levels (antibody evanescence). This does not mean that the patient is no longer sensitized, or that the patient will not produce antibodies again. Upon an additional exposure to the antigen, the body will rapidly reproduce the antibodies and levels will rise again (antibody boostering). This can result in a hemolytic transfusion reaction (HTR).
Hemolytic transfusion reactions are serious complications from blood transfusions. Transfused blood cells are destroyed by the patient’s immune system negating the usefulness of the transfusion. HTR can result in the creation of anaphylatoxins, a systemic inflammatory response, hypotension, disseminated intravascular coagulation, diffuse bleeding, and disruption of microcirculation leading to renal failure, shock, and death 4. Minor mistakes can lead to major damage. Numbers vary by paper, but up to 56% of transfusion fatalities between 1976-1985 were due to immunological hemolysis 4, ie alloantibodies. Transfusion related fatalities have decreased since 2001, but are still a prevalent issue. In 2017, 7 out of 44 transfusion associated fatalities (15.9%) were due ABO and non-ABO alloantibodies 5. Reasons for HTRs include: human error (misidentification of a patient, product, or sample), or a weakened antibody that was not detected when the patient’s blood was crossmatched. Erwin Strobel calls this, “unavoidable” 4, but frankly, it is avoidable.
Antibody evanescence, a term used by Balbuena-Merle and Hendrickson, is when alloantibodies decrease to below detectable levels 6. This causes problems in transfusion medicine and makes it more likely that a patient with known antibodies will have a hemolytic transfusion reaction when antibodies that are unknown to the medical professionals come roaring back to life. Fewer than 30% of antibodies are estimated to be detectable by current methods 8. When Pessoni studied transfusion reactions and alloantibody identification rates at a hospital in Brazil, she found that 19% of alloantibodies could not be identified 7. Of the antibodies that were identified, all were clinically significant (anti-Rh, anti-Kell, and anti-MNS). The conclusion of Pessoni’s work was that due to the relationship between clinically important alloantibodies and HTRs, additional care should be taken to identify alloantibodies to improve transfusion safety 7. In cases of an unidentified alloantibody, having a medical alert card could help narrow down which antibody a patient has because historical identification results would be clearly listed on the card.
Delayed HTRs are caused in part by antibody boostering 4. As Strobel describes, boostering is when an antibody undetectable during cross-matching is suddenly detectable again, and it happens in patients who were earlier found to have alloantibodies (such as during a pregnancy), but then experienced antibody evanescence. Boostering can result in the antibodies coming back in an anamnestic manner, including hyperhemolysis 6. One way Strobel suggests to prevent boostering is to issue a medical alert card to all patients who have irregular antibodies 4. The purpose of this card is to present it at the time of transfusion in a different medical facility. In unconscious patients, the risk of identification errors is higher. A customized medical alert card can be used as a form of confirming identification, and conveying the relevant antibodies to prevent antibody boostering as a result of antibody evanescence.
When patients have unexpected blood antibodies, they may also be at risk for having a transfusion delayed. When a transfusion is needed and an unexpected alloantibody pops up, additional time must be taken with cross matching and antibody identification. This time can cause significant problems in a surgical or emergent trauma situation. For surgical situations it is possible to cross match the blood ahead of time, and like Strobel suggests, conduct a second cross match <3 days later to detect any antibodies that were boosted by re-exposure to antigens 4. Ki-Ho suggests that keeping a patient registry may help in cases where rapid transfusion is needed, as would a notification system such as medical alert cards 8. Karafin 9 and Quach 2 concur that a national patient registry would be helpful in terms of research and reducing HTRs. Williams even goes so far as to say that, "national/regional databases of alloantibodies should be considered a priority.10" In the absence of a national registry, medical alert cards would be useful for informing transfusion centers about a patient’s alloimmunization history and current treatments.
Here is a chance for you to create your own free medical alert card. Simply fill out the form below. When you are finished, click submit to view or download a PDF of your customized medical alert card.
Do not use this form if you do not have red blood cell antibodies. Many people have been using this form for other conditions, and it is not accurate. In an emergency, claiming antibodies that you do not have and having a hemolytic transfusion reaction warning can result in a delay in necessary care. For a free medical alert card without antibody information, please use this form instead.